how much Ventolin is too much?

I have severe asthma and have been hospitalized for it a few times recently. I'm on montelukast,a steroid inhaler, oral steroids, and ventolin. My asthma attacks do not really respond to medications, so I was told by 2 doctors that I should take 12 puffs of ventolin when I have an attack. However, when I did this in the hospital my heart rate spiked at 150 bpm and they wouldn't let me leave until my heart settled down. I was told to continue taking as much at home even though it makes me agitated, throw up, dizzy,so shaky that I can't stand and makes my heart race a lot. I am just wondering if this is safe or if there is anything that I can do to counteract these side effects. I have an appointment with a specialist in 2 weeks. 

Update:

Ended up back in the ER tonight.  Took 20 puffs of ventolin and two nebs to open up my airways..because of this the ER doc told me to continue with 12 puffs of ventolin even though it makes me very sick.

2 Answers

Relevance
  • Anonymous
    4 weeks ago
    Favorite Answer

    First off, you SHOULD NOT be using 12 puffs on any rescue inhaler, ever.  That is overdosing your body and not doing anything good for your asthma.  Any doctor that advised you to take that much ventolin is not very educated regarding asthma.  Factoring in that you also use a maintenance medicine and steroids, you should be seeing results that lead you to use less, not more of the rescue meds.  That said, you need to find a good asthma specialist who will guide you correctly and help your condition.  You may need to be put on a machine at home that delivers the medication directly when you are having severe attacks...that will help a lot.   Having asthma that is incorrectly treated can be quite dangerous, so please see that specialist ASAP.  Good luck.

    Source(s): I am a lifelong asthma sufferer.
    • Login to reply the answers
  • 4 weeks ago

    Asthma is a condition in which the air ways are narrowed because hyperreactivity to certain stimuli produces inflammation; the airways narrowing is reversible.The amount your health care provider  said to use sounds a bit much maybe use less till you see your health care provider.

    • Login to reply the answers
Still have questions? Get your answers by asking now.